To continue tysabri or not after 16 months

A board to discuss the newly-released drug Tysabri, (formerly known as Antegren) as a treatment for Multiple Sclerosis

To continue tysabri or not after 16 months

Postby slcnurse226 » Thu Sep 03, 2009 7:33 am

I was diagnosed with MS in January 2002. I have used copaxone & Rebif. I wanted to try tysabri after all the great thinks I heard about how it actuall helps the symptoms. I though that if it helped the symptoms, it may alleviate some of mine a bit. I work as a full time nurse in an office. I went for my yearly follow-up and after 16 months of infusion, I dont think I have improved, but I dont think that I am worse. I have an MRI this week.Ifthere is no progression,I have thought about going back to Rebif. I just dont know!!!!! My husband was diagnosed with MS last May after 7 years of marriage. Our neurologist are shocked that we both have it now. Very bizarre.He is on Rebif, and does good with it!!
Iwould like to know if anyone has stopped tysabri and had any changes.
thanks
confused :?
User avatar
slcnurse226
Newbie
 
Posts: 1
Joined: Wed Sep 02, 2009 3:00 pm

Advertisement

Re: To continue tysabri or not after 16 months

Postby NHE » Thu Sep 03, 2009 3:07 pm

Hi slcnurse,

slcnurse226 wrote:My husband was diagnosed with MS last May after 7 years of marriage. Our neurologist are shocked that we both have it now. Very bizarre.


I can't answer your questions about Tysabri, but I can comment on the above statement. I don't think that the situation is too terribly rare. When I was in graduate school one of the people in our lab also had MS. His wife was diagnosed a few years after he was. I think that couples such as this would be especially intriguing to MS researchers but I don't know what's been done in this area.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3331
Joined: Sat Nov 20, 2004 4:00 pm

Re: To continue tysabri or not after 16 months

Postby patientx » Thu Sep 03, 2009 4:51 pm

NHE wrote:Hi slcnurse,

slcnurse226 wrote:My husband was diagnosed with MS last May after 7 years of marriage. Our neurologist are shocked that we both have it now. Very bizarre.


I can't answer your questions about Tysabri, but I can comment on the above statement. I don't think that the situation is too terribly rare. When I was in graduate school one of the people in our lab also had MS. His wife was diagnosed a few years after he was. I think that couples such as this would be especially intriguing to MS researchers but I don't know what's been done in this area.

NHE


Would this suggest a possible infectious cause?
User avatar
patientx
Family Elder
 
Posts: 1068
Joined: Wed Sep 10, 2008 3:00 pm

Postby lyndacarol » Thu Sep 03, 2009 5:12 pm

Patientx-- Or could they both be eating the same hi-carbohydrate diet, which results in high insulin levels?
User avatar
lyndacarol
Family Elder
 
Posts: 2278
Joined: Thu Dec 22, 2005 4:00 pm

Postby msmything » Sun Nov 29, 2009 1:54 pm

Hi scl nurse, That sure sounds like a huge decision..my neuro explained that the odds of developing 'complications' (like death) from tysabri increase over time. I have not started tysabri yet, but I hope to have it as a christmas present from my insurance company. I kinda hope that I could be on tysabri for about a year or so, and that in that time something else will have come down the pike that I could switch to for awhile.
I'm sure alot is riding on what your MRI looks like. It would be hard to turn away from tysabri if the MRI shows a good result.
If I should get to start Tysabri, I think I would be keeping an eye on the calendar, and try not to stay on it any longer than absolutly necessary.
What does your Doc say? Is there any indication that stopping Tysabri causes any 'rebound' effects?
I've tried 2 interferons and am now on copaxone, however, I've had relapses and significant increase in the number of lesions on MRI. I'd definitely do the stem cell transplant if I had an extra couple of hundred thousand bucks.
It looks as if your original post was a couple of months ago, did you have your MRI? Have you made your decision?
Please let me know what happened with you..
User avatar
msmything
Family Elder
 
Posts: 286
Joined: Sat May 17, 2008 3:00 pm
Location: Chicagoland

Postby sou » Sun Nov 29, 2009 6:55 pm

lyndacarol wrote:Or could they both be eating the same hi-carbohydrate diet, which results in high insulin levels?


So does 90% of the western world. And nearly all couples that only one of the two has MS...

I believe that high insulin levels can only make matters worse, but I doubt that they are THE cause. My metabolism has been awful since the day I was born and, after being overweight for the first 16 years of my life, I am now used to eating as if as I were a diabetic. My father has been diagnosed with type II diabetes at the age of 60.

sou
Shortest joke: "We may not be able to cure MS but we can manage its symptoms."
User avatar
sou
Family Elder
 
Posts: 582
Joined: Sat Dec 20, 2008 4:00 pm
Location: Greece

Tysabri

Postby Yvette » Mon Nov 30, 2009 9:46 pm

Hi SlcNurse,
I have been on Tysabri for quite some time now. I just recently had my 33rd infusion. I began in May of 2007 and it has been the best decision of my life. I understand the risks that are involved, but, then again, there are risks involved with any treatment.
I cannot answer for you whether you should continue or not, this is a personal decision that only you can make. I can only tell you that I have had MS for 20 years. If you saw me walking down the street, you would not know that I had it. I am ambulatory and quite active. I started my therapies in 2004 when Betaseron came out, followed by Avonex, followed by Copaxone, Rebif, and then Copaxone with monthly IV steroids until I finally was able to start Tysabri. My fatigue was at an all time high during that period and I was worried that I would slowly begin the descent. My father also had MS and died of complications in 2002. He did not have the luxury when he was diagnosed in 1981 of any therapy. As a consequence, he became a quadriplegic.
When I made my decision to pursue Tysabri, I sat down with my doctor and discussed my reality. My MRIs did not look great and there were numerous black holes. The risk of developing PML was low, yet the risk of having my MS progress was very high. I placed my bet on Tysabri, since I had tried all of the therapies available prior to Tysabri and their efficacy was short lived. Furthermore, the side effects of some was interfering with my quality of life, i.e. rebif is not well tolerated by petite women because of the high dose interferon).
As I now approach my 34th dose of Tysabri on December 18, I can tell you that my neuro and I are acutely aware that we are now in unchartered territory. The data is showing that of the 27 cases of PML, 1/3 occurred in patients with less than 24 doses, the other 2/3s occurred in patients with more than 24 doses. Should I switch? I am at a crossroads at this time, but I have never felt better. My MRIs have been stable with NO ADVANCEMENT, since August 2007. No relapse. No side effects from Tysabri since I premedicate and have them run the infusion for 1.5 hours to reduce any potential for fatigue or headache (as recommended by Dr. Carlo Tornetori Director of MS Clinic, George Washington University).
The new data shows that if you stop Tysabri, a relapse/attack is likely to occur within 3 to 6 months. Something to keep in mind. So, I view Tysabri right now as a proven way for me to keep my MS at bay. In the meantime, I have already started my research in the event I need to find another option.
I hope this in some way, helps you. More than anything, I want you to know that there is someone out there who has had 33 infusions and, so far, so good and not regretting a single moment.
Yvette :o)
User avatar
Yvette
Newbie
 
Posts: 4
Joined: Sun Nov 29, 2009 4:00 pm
Location: Louisville, KY

No progression=success

Postby chiromom1 » Sun Jan 24, 2010 5:31 pm

Hi everyone,

I have had 6 doses of Tysabri now, and all side effects except fatigue have stopped.

Success for me will simply be to make it past a 6 month period without any progression. No improvement in symptoms DOES NOT MEAN TYSABRI IS NOT WORKING. It is meant to stop progression. Any other benefit may or may not be placebo.

No progression = success!

I am off to BC to get tested fr CCSVI, then I will fight like mad to get my problems fixed should there be any. My arguement will be simply that a problem is a problem, MS or not, and I want it fixed.

Good luck everyone!
User avatar
chiromom1
Newbie
 
Posts: 8
Joined: Wed Jan 06, 2010 4:00 pm


Return to Tysabri (Antegren or Natalizumab)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service